Alert archive / Kansas / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 211, NWS Dodge City, KS

June 24, 1999Grant County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 24, 1999, 7:21 AM CDT for Grant County, Kansas. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 24, 1999, 7:21 AM CDT (12:21 UTC)
Expired
Jun 24, 1999, 8:10 AM CDT
In force
49 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Grant County, KS

The radar

The Dodge City radar (KDDC), 120 km from the middle of the area, began a volume at 12:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 24, 7:30 AM CDTHail 0.75Hickok, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 0.4 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 1999-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3062 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 1999-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3062 J/kg
Mixed-layer CIN
-144 J/kg
Mixed-layer LCL
1096 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
-10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 241221 RRA
SVRDDC
KSC067-241310-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
721 AM CDT THU JUN 24 1999

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN GRANT COUNTY IN SOUTHWESTERN KANSAS

* UNTIL 810 AM CDT

* AT 719 AM CDT... DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM IN THE VICINITY OF HICKOK... MOVING EAST AT 5 MPH.

* SOME LOCATIONS AFFECTED
  RURAL RESIDENTS OF GRANT COUNTY

IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN
EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER.  IF YOU ARE
CAUGHT OUTSIDE...MOVE TO A STURDY SHELTER IMMEDIATELY AND STAY AWAY
FROM WINDOWS.

HEINLEIN/BURGERT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 3:18 AM CDT, 4 hours 3 minutes earlier.

Area forecast discussion, Jun 24, 3:18 AM CDT, 4 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
318 AM CDT THU JUN 24 1999

CONVECTION CONTINUING THIS MORNING AHEAD OF S/W WHICH WAS MOVING
EAST ACROSS NE CO WHILE ST/FOG HAVE BEEN DEVELOPING OVER THE
EASTERN HALF OF CWA. THTE RIDGE IN PLACE ACROSS CWA WITH BEST
DPVA OVER THE NORTH. MODIFIED 00Z SOUNDING AND MODEL SOUNDING PROGS
SHOWING GOOD INSTABILITY PRESENT AND VEERING WINDS EVIDENT FROM
GRANADA AND VICI PROFILERS. THEREFORE DO NOT EXPECT STORMS TO
DISSIPATE AFTER ENTERING W KS. GIVEN THE CURRENT SPEED OF THE STORMS
AND THE SHORT DURATION OF THE HEAVIEST RAINS WILL NOT ISSUE A FLASH
FLOOD WATCH AT THIS TIME. WILL HOWEVER MENTION HEAVY RAIN IN THE
ZONES. CURRENT SPEED OF STORMS PLACE THE END OF PCPN JUST EAST
OF GCK BY 12Z SO DESPITE CAT POPS IN ZONES WILL GO WITH LOWER POPS IN
CCF FOR GCK. WILL ALSO MENTION TS ENDING THIS MORNING IN THIS AREA.

SOUTHEAST FLOW SHOULD THROUGH TONIGHT AS LEE TROF REMAINS NEARLY
STATIONARY OVER EASTERN CO. THIS SHOULD AGAIN BRING BACK CLOUD COVER
TO MUCH OF THE AREA. HARD TO FIND GOOD FORCING FOR CONVECTION
THIS EVENING...HOWEVER SHOULD SEE SOME TS DEVELOP ALONG
THE LEE TROF LATE IN THE DAY. ANOTHER VORT LOBE WILL MOVE ACROSS
CENTRAL PLAINS OVERNIGHT WITH BEST UPPER LEVEL DYNAMICS AGAIN LOCATED
OVER THE NORTH. AS A RESULT WILL KEEP CHC POPS GOING TONIGHT WITH
HIGHER POPS OVER NORTH. ALSO APPEARS THIS NEXT WAVE MAY BE SLIGHTLY
MORE PROGRESSIVE THAN PREVIOUS RUNS WILL SO REMOVE MORNING POPS
ACROSS THE EAST.

GUIDANCE MAY BE TO WARM ACROSS THE NORTH AND EAST WHERE CLOUD COVER
WILL HOLD ON THE LONGEST. CURRENT TEMPS LOOK REASONABLE SO NO REAL
CHANGES PLANNED.

EXTENDED FORECAST LOOKS ON TRACK SO NO CHANGES PLANNED.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 089/067 089/068 090 831
GCK 089/067 089/067 092 331
EHA 090/063 090/065 092 531
LBL 090/066 090/064 090 731
HYS 087/064 089/067 090 952
P28 089/068 089/068 092 741

.DDC...

RB

In the hours before

Special weather statement, Jun 24, 7:08 AM CDT, 13 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-250500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
708 AM CDT THU JUN 24 1999

SPOTTER ACTIVATION MAY BE REQUIRED THIS MORNING ACROSS PARTS OF
WESTERN AND SOUTH CENTRAL KANSAS.

AN UPPER LEVEL DISTURBANCE WILL MOVE EAST ACROSS WESTERN KANSAS
DURING THE EARLY MORNING HOURS AND ALLOW THUNDERSTORMS TO DEVELOP.
THE MAIN THREAT FROM THESE STORMS WILL BE HEAVY RAIN...HOWEVER SOME
STORMS MAY PRODUCE HAIL AND WIND GUSTS IN EXCESS OF 50 MPH. THESE
STORMS WILL MOVE EAST OF THE REGION BY LATE MORNING AND ALLOW SKIES
TO BECOME PARTLY CLOUDY BY THE EARLY AFTERNOON.

THE ATMOSPHERE WILL CONTINUE TO BECOME MORE UNSTABLE THIS AFTERNOON
AS A SOUTHEAST FLOW OF WARM AND MORE HUMID AIR CONTINUES. SCATTERED
THUNDERSTORMS WILL AGAIN BECOME POSSIBLE LATE THIS AFTERNOON AND
EARLY TONIGHT AS ANOTHER UPPER LEVEL DISTURBANCE APPROACHES THE AREA
FROM THE WEST. AGAIN THE MAIN THREAT FROM THESE STORMS WILL BE HEAVY
RAINS. A FEW STORMS MAY ALSO PRODUCE SMALL HAIL AND GUSTY WINDS
ALONG AND NORTH OF A LINE FROM SYRACUSE TO LARNED.

FOR ADDITIONAL WEATHER INFORMATION...YOU MAY VISIT OUR WEB SITE AT:
HTTP://WWW.DODGECITY.NET/NWS/

RB

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 7:04 PM CDTSevere Thunderstorm WarningDDCHamilton51 min
Jun 23, 7:31 PM CDTSevere Thunderstorm WarningDDCHamilton49 min
Jun 23, 7:58 PM CDTSevere Thunderstorm WarningDDCHamilton47 min
Jun 24, 4:45 AM CDTSevere Thunderstorm WarningDDCKearny50 min
Jun 24, 2:31 PM CDTSevere Thunderstorm WarningDDCLane34 min
Jun 24, 3:28 PM CDTSevere Thunderstorm WarningDDCLane32 min
Jun 24, 3:51 PM CDTFlash Flood WarningDDCLane3 hr
Jun 24, 4:39 PM CDTSevere Thunderstorm WarningDDCFinney36 min
Jun 24, 5:36 PM CDTFlash Flood WarningDDCNess6 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.